Opioids like heroin, which are potent and extremely addictive, have been wreaking devastation on people and communities for decades. It has detrimental impacts on both physical and mental health, as well as negative effects on families and society as a whole. The alarming truth of the number of lives lost to this harmful chemical must be understood as we explore the subject of heroin abuse. Banyan Treatment Centers Delaware examines the sobering data and goes more into the query: "How many people die from heroin abuse?"
By bringing to light this devastating facet of drug addiction, we seek to increase knowledge of the essential need for successful prevention, in addition to treatment and assistance for those already impacted.
What Happens When You Overdose on Heroin?
A heroin overdose results in a series of hazardous physiological reactions that can swiftly turn life-threatening. Heroin overdose happens when a person consumes more of the substance than their body can tolerate or process. Because street heroin's potency and purity can vary greatly, it can be challenging for users to determine the right dosage.
Signs of a heroin overdose can manifest rapidly and may include:
- Depressed or shallow breathing: Breathing that is slowed and shallow is one of the most serious indications of a heroin overdose. If not treated right away, this could cause the body to run low on oxygen, which could result in death or brain damage.
- Extreme drowsiness or unresponsiveness: Someone suffering from an overdose on heroin may lose consciousness or fall asleep to the point of being unresponsive. This can make it especially challenging to wake them or communicate.
- Bluish lips and fingertips: The skin can become pale or bluish as a result of oxygen deprivation brought on by heroin overdose, especially in places like the lips and fingertips. This discoloration shows that the blood circulation is not oxygenated.
- Pinpoint pupils: Overdosing on opioids like heroin are one of the primary causes of pinpoint pupils. This reaction is a result of the drug's impact on the central nervous system and results in pupils that shrink dramatically in size.
- Weak pulse and low blood pressure: These symptoms can contribute to further complications, including organ failure, reflecting the body's struggle to maintain normal functioning.
- Nausea and vomiting: The danger of these symptoms lies in the possibility of combining with others. For instance, if a person were to nod off or fall asleep, they are at an even higher risk of choking on their own vomit, among other dangers and complications.
Heroin Overdose Death Statistics
Exactly how many people die from heroin abuse? The answer to this question changes over time, with a massive surge throughout the late 1990s through the mid-2010s. Research shows that 2019 saw a total of 14,019 deaths involving heroin abuse in the United States.1
Additionally, death rates related to heroin abuse are shown to increase at an average rate of 55.7% annually.2 There has been a slight downtrend in overdose deaths related to heroin since 2016, with 9,173 reported deaths in 2021. It is also worth noting that roughly 75% of those heroin-related deaths also involved the combinations of synthetic opioids, mainly fentanyl.3
Heal From Heroin Addiction at Our Delaware Rehab Center
For those ready to break away from the dangers and turmoil of this disease, our detox in Delaware is a great first option. It is here that patients receive heroin withdrawal management that allows those faced with this process the support that they need to succeed. From here, they have the opportunity to pursue heroin addiction treatment, giving them a chance to overcome this disorder once and for all.
Call Banyan’s Delaware drug rehab at 888-280-4763 to learn more about the therapy programs we offer and how they can help you or a loved one achieve recovery.